Alabama, 2023

Hail and Damaging Winds in Alabama, April 3, 2023

April 3, 2023 · NWS MOB · 5 events in 3 counties and zones

A very moist and unstable airmass developed ahead of a cold front. Thunderstorms developed ahead of the front and produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A very moist and unstable airmass developed ahead of a cold front. Thunderstorms developed ahead of the front and produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 3, 3:09 AM CST, 50 minutes earlier.

Area forecast discussion, Apr 3, 3:09 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
409 AM CDT Mon Apr 3 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Tuesday)
Issued at 404 AM CDT Mon Apr 3 2023

A warm front will continue to lift north across the area this
morning as a shortwave approaches from the west. The deep layer
lift associated with the shortwave combined with the lifting warm
front will bring a round of scattered to numerous showers and
thunderstorms to the area this morning. The highest rain chances
will be across the inland areas closer to the best forcing
associated with the shortwave track. The increased instability
combined with favorable deep layer shear will support the risk of
isolated severe thunderstorms this morning especially along and
south of the warm front. SPC has outlooked much of the area in a
slight risk for severe thunderstorms today. The threat of severe
storms decreases later this morning into the afternoon as the best
deep layer lift moves east of the area. Dry conditions return
tonight into Tuesday as an upper ridge builds across the region.
Highs today will be in the upper 70s and low 80s. Highs on Tuesday
will be in the low to mid 80s. /13

&&

.SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 404 AM CDT Mon Apr 3 2023

Upper level ridging builds into the Southeast allowing winds aloft
to turn southwesterly as a large trough swings across the Plains and
its upper level low lifts across the Upper Midwest. Meanwhile, the
local area remains on the western periphery of a surface high over
the western Atlantic and we maintain southerly surface winds. The
area remains dry as we head into Tuesday night and Wednesday
morning. A cold front slides across the Deep South on Wednesday and
begins to approach our local area overnight Wednesday into early
Thursday.

Deep southerly flow will usher plenty of moisture into the region
throughout the period. Patchy fog will be the primary concern both
nights as dewpoints hover in the low 70s across the southern portion
of the area, especially across the coastal counties. Lows are
expected to be 10-15° above normal both nights with overnight
temperatures struggling to fall any lower than the low 70s. Highs on
Wednesday will jump into the mid to upper 80s yet again as the
weakening cold front remains to our northwest. Expect breezy
conditions on Wednesday as the pressure gradient tightens between
the aforementioned surface features. Showers and a few storms will
approach the western portion of our area throughout the afternoon
and evening hours on Wednesday ahead of the front. Highest chance
for rain remains across southeast Mississippi and far interior
southwest Alabama late Wednesday afternoon through the overnight
hours, but the bulk of the rain will still be off to our northwest
in this timeframe.

Spring Break Note: Rip current risk remains MODERATE through mid-
week with surf heights increasing to 2-4 feet on Wednesday. 07/mb

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 404 AM CDT Mon Apr 3 2023

An unsettled pattern sets up late in the week through the weekend.
The upper level ridge gets nudged further to our east as an
expansive trough lifts out of the Plains on its way to the
northeast. Ridging eventually settles back into the Gulf and the
southwesterly flow aloft turns zonal again. A parade of weak, subtle
shortwaves round the periphery of the ridge through the end of the
work week with a more substantial shortwave pivoting into the Deep
South and Southeast late in the weekend.

Down at the surface, ridging over the western Atlantic maintains its
grip over the eastern portion of our area on Thursday and the
approaching cold front begins to lay down and weaken as it moves
into the local area. The front will likely stall somewhere near the
coast or over the Gulf waters Thursday night into Friday in this
pattern. Showers and storms will be ongoing as we roll into Thursday
morning with 30-50% POPs throughout the day as the front slides into
the region. Rain chances on Friday and Saturday will be carbon
copies as we remain in somewhat of a wet pattern with scattered
showers and storms each day. At this point, still not anticipating
much in terms of severe storms as the bulk of the forcing/dynamics
associated with the front are well to our north. Given antecedent
soil conditions, minor nuisance-type flooding looks like more of an
issue in this pattern as we get several rounds of showers and storms
repeatedly moving over the same locations near the front each day. A
weak surface low may develop later in the weekend somewhere along
the central Gulf Coast and may attempt to pull the stalled front
back to the north as a warm front. There remain differences in the
guidance this far out, but that might be a feature to watch in the
coming days - especially with regards to an increased potential
for minor flooding. 07/mb

&&

.MARINE...
Issued at 404 AM CDT Mon Apr 3 2023

A light to occasionally moderate onshore flow prevails
through Thursday, then becomes northeasterly Thursday night as a
cold front moves through the area. Fog development is possible late
each night into the early morning hours over the near shore waters
and bays and sounds for much of the period. /13.

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      82  70  83  71  84  70  81  63 /  40   0   0   0  10  20  40  20
Pensacola   79  70  79  71  81  70  81  67 /  50   0   0   0   0   0  20  10
Destin      75  70  76  71  80  71  81  69 /  50   0   0   0   0   0  20   0
Evergreen   82  68  87  66  87  66  85  61 /  80   0   0   0  10  10  40  10
Waynesboro  85  68  87  69  87  66  73  56 /  70   0   0   0  30  50  50  30
Camden      82  66  87  67  86  66  78  58 /  90   0   0   0  10  30  50  20
Crestview   82  69  84  66  86  66  87  64 /  70   0   0   0   0   0  30  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Apr 3, 3:42 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
442 AM CDT Mon Apr 3 2023

ALZ052-053-055-031030-
Clarke AL-Monroe AL-Washington AL-
442 AM CDT Mon Apr 3 2023

...A strong thunderstorm will impact portions of northwestern Monroe,
northeastern Washington and central Clarke Counties through 530 AM
CDT...

At 442 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Wagarville, or 10 miles southeast of Chatom,
moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Grove Hill, Saint Stephens, Wagarville, Leroy, Whatley and
Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3188 8767 3188 8763 3187 8762 3183 8762
      3183 8757 3149 8733 3126 8816 3143 8825
      3191 8767
TIME...MOT...LOC 0942Z 240DEG 49KT 3140 8808

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The Mobile radar (KMOB), 86 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Washington

When
April 3, 3:59 AM CST to 4:01 AM CST
Where
Washington County, Wagarville
Measured
1 in hail
Reported by
Social Media
Coordinates
31.430, -88.030

Thunderstorm Wind, Clarke

When
April 3, 6:20 AM CST to 6:22 AM CST
Where
Clarke County, 4 mi ESE of Jackson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.498, -87.817

High winds downed a tree that blocked both lanes of traffic on Gainestown Road.

Thunderstorm Wind, Covington

When
April 3, 8:45 AM CST to 8:47 AM CST
Where
Covington County, 1 mi ESE of Gantt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.395, -86.464

High winds downed a tree on structure near Haygood Road.

Thunderstorm Wind, Covington

When
April 3, 8:46 AM CST to 8:48 AM CST
Where
Covington County, 4 mi ENE of Heath
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.372, -86.407

High winds downed trees in the Straughn Community.

Thunderstorm Wind, Covington

When
April 3, 9:20 AM CST to 9:22 AM CST
Where
Covington County, 1 mi N of Babbie
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.285, -86.330

High winds downed trees on a home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094093, 1094094, 1094095, 1095001, 1095002.